Kansas, 2010

Hail and Damaging Winds in Kansas, July 12, 2010

July 12, 2010 · NWS ICT · 5 events in 3 counties and zones

A weak stationary front situated across Southern Kansas and large amounts of low level moisture led to the development of severe thunderstorms across Southern Kansas. The most significant storm was a high precipitation supercell that moved across portions of Southeast Kansas and produced widespread wind damage, due to microburst winds, along a 4 mile long path near Cherryvale, Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$88,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A weak stationary front situated across Southern Kansas and large amounts of low level moisture led to the development of severe thunderstorms across Southern Kansas. The most significant storm was a high precipitation supercell that moved across portions of Southeast Kansas and produced widespread wind damage, due to microburst winds, along a 4 mile long path near Cherryvale, Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 12, 5:39 PM CST, 36 minutes earlier.

Area forecast discussion, Jul 12, 5:39 PM CST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
639 PM CDT MON JUL 12 2010

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
AN MCS CLUSTER OVER E-CNTRL/SERN KS LATE THIS PM WILL PUSH EWD OUT
OF AREA BY 06Z AS A SHORTWAVE TROF OVER NEBRASKA/KANSAS TRANSLATES
EWD. OTHER ISOLD TS OVER NWRN KS AND NWRN OK MAY PERSIST UNTIL
ABOUT 03-05Z WITH SOME UPPER SUPPORT FROM THE LEFT EXIT REGION OF
A MID-UPR JET STREAK. ONLY TAF SITE WITH TS MENTION ATTM WILL BE
CNU. MVFR/IFR BR POSSIBLE EARLY TUES AM ALONG/JUST NORTH OF W-E
BOUNDARY OVER SRN KS. THIS COULD AFFECT SEVERAL OF OUR TAF SITES
WITH THE EXCEPTION OF RSL. DEVELOPING LEE TROF TUESDAY WILL YIELD
INCREASED SOUTHERLY FLOW AREA WIDE...WITH SOME GUSTS AROUND 25 KT
EXPECTED IN CENTRAL/S-CNTRL KS MIDDAY INTO EARLY EVE.

JMC

&&

.PREV DISCUSSION... /ISSUED 327 PM CDT MON JUL 12 2010/

DISCUSSION...

TONIGHT:
SLOW MOVING THUNDERSTORMS WITH LOCALLY HEAVY PRECIPITATION AND
INTERMITTENT SEVERE WEATHER ARE THE MAIN THREAT. BRIEFLY
CONSIDERED A FLOOD WATCH...BUT GIVEN LIMITED TEMPORAL THREAT FOR
MOST THE AREA...AND IMPACT OF OUTFLOW BOUNDARIES...OPTED NOT TO.
DECENT CAPE AND CONVERGENCE ON BOUNDARY WILL KEEP STRONG/SEVERE
THUNDERSTORMS GOING UNTIL WAVE MOVES THROUGH THIS EVENING. CHANCES
FOR RAIN WILL BE LIMITED TO FAR SOUTHEAST KS AFTER MIDNIGHT.

TUE-WED:
HOT AND DRY WEATHER SHOULD RETURN TO THE AREA. HAVE HEDGED ON THE
COOL SIDE OF GUIDANCE GIVEN RECENT COPIOUS RAINFALL...HOWEVER MUCH
OF THE INSOLATION WILL BE ADDING HUMIDITY VIA EVAPORATION AND HEAT
INDICES WILL FLIRT WITH 105 ALONG OK BORDER ON TUE AND LIKELY
REACH CRITERIA ALONG/EAST OF I-35 ON WED. CAN FINE TUE THAT WITH
ADVISORY AS EVENT GETS A BIT CLOSER AND CONFIDENCE ON TEMPERATURES/
DEW POINTS INCREASES. SLIGHTLY LOWER DEW POINTS AROUND RSL SHOULD
OFFSET HIGHER TEMPERATURES THERE WHERE RAINFALL HAS NOT BEEN AS
PLENTIFUL.

THU:
ANOTHER WARM DAY AHEAD OF NEXT CHANCE OF PRECIPITATION. APPEARS
LATEST GUIDANCE PUSHES FRONT INTO THE FORECAST AREA WILL AFTER
0000 UTC...SO NIXED PRECIPITATION IN THE LATE AFTERNOON IN CENTRAL
KS. DECENT CHANCE OF PRECIPITATION THU NIGHT WITH RIPPLE IN FLOW
AND SURFACE BOUNDARY IN OR CLOSE TO THE AREA. WILL LIKELY SEEM
SOME OUTFLOW PUSH INTO AT LEAST PART OF CENTRAL KS THU NIGHT.

FRI-MON:
TOUGH BUT TYPICAL SUMMER FORECAST. APPEARS THAT WEAK SURFACE
BOUNDARY WILL BE MEANDERING AROUND NORTHERN KS/SOUTHERN NEBRASKA
THROUGHOUT THIS PERIOD. NOT CONVINCED THAT SYNOPTIC FRONT WILL
PUSH SOUTH OF I-70...BUT CERTAINLY OUTFLOW BOUNDARIES COULD. WHICH
NIGHT OR NIGHTS THIS MIGHT HAPPEN WOULD JUST BE A GUESS AT THIS
POINT. PERFECT 0000 UTC MODEL PROGNOSTICS WOULD SUGGEST THU NIGHT
WITH RIPPLE IN UPPER FLOW...BUT STORMS ON HIGH PLAINS COULD ROLL
DOWNHILL INTO CENTRAL KS ANY NIGHT. HEAT INDICES WILL BE FLIRTING
WITH ADVISORY CRITERIA THROUGHOUT MUCH OF THE PERIOD...WITH A LOT
RIDING ON THE AMOUNT OF RAIN/CLOUDS IMPACTINGS TEMPERATURES AND
DEWPOINTS. -HOWERTON

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
CONVECTION WILL INCREASE IN AREAL COVERAGE BY LATE AFTERNOON WITH
SCATTERED STORMS ACROSS THE AREA. LINGERING IFR CIGS WILL LIFT TO
MVFR/VFR...THOUGH BRIEFLY LOWER AGAIN IN ANY CONVECTION THROUGH THE
EARLY EVENING. BETTER COVERAGE FOR CONVECTION IS EXPECTED TO FOCUS
ALONG THE SURFACE BOUNDARY ACROSS PORTIONS OF SOUTHEAST KANSAS
AND THE FLINT HILLS THIS EVENING...BEFORE EXITING SOUTHEAST INTO
THE OZARKS LATER TONIGHT. A CONDITIONAL CHANCE FOR SOME PATCHY
FOG AND LOW CIGS AGAIN EARLY TUESDAY MORNING...THOUGH CONFIDENCE
AND COVERAGE NOT AS HIGH AS THIS MORNING...SO WILL OMIT FROM TAFS
FOR NOW.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    72  96  77  96 /  40   0   0  10
HUTCHINSON      71  97  76  96 /  30   0  10  10
NEWTON          72  96  76  96 /  40  10   0  10
ELDORADO        71  95  75  95 /  50  10   0  10
WINFIELD-KWLD   73  96  77  95 /  50   0   0  10
RUSSELL         69  99  75 100 /  20  10  10  10
GREAT BEND      69  97  74  97 /  20   0  10  10
SALINA          70  97  77  97 /  30  10  10  10
MCPHERSON       71  97  76  96 /  30  10  10  10
COFFEYVILLE     72  94  77  94 /  60  10   0  10
CHANUTE         72  93  75  93 /  60  10   0  10
IOLA            72  92  75  93 /  60  10   0  10
PARSONS-KPPF    71  93  76  94 /  60  10   0  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 12, 3:13 PM CST, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
413 PM CDT MON JUL 12 2010

KSZ032-033-047>053-067>072-082-083-091>096-098>100-132115-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
413 PM CDT MON JUL 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

STRONG TO SEVERE THUNDERSTORMS WITH VERY HEAVY RAIN WILL LINGER
INTO THIS EVENING ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. LARGE
HAIL...DAMAGING WINDS AS STORMS COLLAPSE AND BRIEF TORNADO ARE ALL
POSSIBLE. THE STORM THREAT WILL GREATLY DIMIMINSH BEFORE MIDNIGHT
AS LOW PRESSURE ALOFT MOVES THROUGH. UNTIL THEN...STORMS WILL
PRODUCE VERY HEAVY RAIN AND LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HEAT INDICES WILL BE AT OR ABOVE 100 EACH AFTERNOON FROM TUESDAY
THROUGH THURSDAY OVER THE ENTIRE AREA. VALUES WILL BE AROUND 105 ON
TUESDAY BETWEN WELLINGTON AND HOWARD...EAST OF I-35 ON WEDNESDAY...
AND OVER MUCH OF SOUTHEAST KANSAS THURSDAY.

STORMS ARE POSSIBLE OVER THE ENTIRE AREA THURSDAY NIGHT. SOME MAY
BE STRONG TO SEVERE NORTHEAST OF A LINE FROM MARION TO KINGMAN
DURING THE EVENING.

HEAT INDICES WILL BE ON THE INCREASE FROM FRIDAY THROUGH SUNDAY.
VALUES OVER THE WEEKEND WILL EXCEED 100 OVER CENTRAL AND SOUTH
CENTRAL KANSAS...AND 105 OVER MOST OF SOUTHEAST KANSAS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING SOUTHEAST
OF A LINE FROM LINDSBORG TO LYONS. REPORTS OF EXTREME RAINFALL OR
FLOODING WOULD ALSO BE APPRECIATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

HOWERTON

In the hours before

Special weather statement, Jul 12, 3:16 PM CST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
416 PM CDT MON JUL 12 2010

KSZ050-051-122145-
MCPHERSON-RICE-
416 PM CDT MON JUL 12 2010

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR WESTERN MCPHERSON AND EASTERN RICE COUNTIES...

AT 412 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF WINDOM...OR 16 MILES WEST
OF MCPHERSON...AND MOVING EAST AT 15 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

DARMOFAL
Local storm report, Jul 12, 3:23 PM CST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
423 PM CDT MON JUL 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     FUNNEL CLOUD     5 W EUREKA              37.82N 96.38W
07/12/2010                   GREENWOOD          KS   LAW ENFORCEMENT

&&

KED
Special weather statement, Jul 12, 3:43 PM CST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
443 PM CDT MON JUL 12 2010

KSZ051-122230-
MCPHERSON-
443 PM CDT MON JUL 12 2010

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR MCPHERSON COUNTY...

AT 440 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 2 MILES NORTHWEST OF MCPHERSON...AND MOVING
NORTHEAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

JAKUB
Local storm report, Jul 12, 3:44 PM CST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
444 PM CDT MON JUL 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     HEAVY RAIN       10 N EL DORADO          37.97N 96.86W
07/12/2010  M2.00 INCH       BUTLER             KS   EMERGENCY MNGR

&&

DUNTEN
Special weather statement, Jul 12, 3:47 PM CST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
447 PM CDT MON JUL 12 2010

KSZ070-071-095-122230-
GREENWOOD-WILSON-WOODSON-
447 PM CDT MON JUL 12 2010

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GREENWOOD...WILSON AND WOODSON COUNTIES...

AT 444 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR BUFFALO...OR 9 MILES WEST OF CHANUTE...AND
MOVING NORTHEAST AT 15 MPH.

ANOTHER STRONG THUNDERSTORM WAS LOCATED NEAR TORONTO...AND MOVING
NORTHEAST AT 20 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

JAKUB
Local storm report, Jul 12, 5:17 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
617 PM CDT MON JUL 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HEAVY RAIN       BURNS                   38.09N 96.89W
07/12/2010  M2.40 INCH       MARION             KS   CO-OP OBSERVER

            STORM TOTAL.

&&

DUNTEN

The radar

The Tulsa radar (KINX), 122 km away, was scanning. The volume nearest the first event began at 00:16 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
July 12, 6:15 PM CST to 6:20 PM CST
Where
Montgomery County, 1.47 mi W of Cherryvale to 1.7 mi ESE of Cherryvale
Measured
70 kt (81 mph) estimated gust
Property damage
$84,000
Reported by
Law Enforcement
Coordinates
37.274, -95.576

Microburst winds estimated at 80 mph moved through town, knocking down several large trees. Power was out across town, with seventeen homes experiencing some minor structural damage. A barn east of town lost a portion of its roof. The path of destruction was 2 miles wide by two miles long.

Thunderstorm Wind, Labette

When
July 12, 6:30 PM CST
Where
Labette County, 2.97 mi SSW of Parsons
Measured
61 kt (70 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
37.310, -95.290

The 70 mph winds blew a large grill off a deck and several tree limbs were knocked down.

Thunderstorm Wind, Labette

When
July 12, 7:03 PM CST
Where
Labette County, 0.55 mi W of Oswego
Measured
61 kt (70 mph) measured gust
Reported by
Emergency Manager
Coordinates
37.170, -95.110

The emergency manager reported the gust in town.

Thunderstorm Wind, Sumner

When
July 12, 8:43 PM CST
Where
Sumner County, 0.88 mi SE of Perth
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.160, -97.490

A trained spotter reported the gust.

Hail, Sumner

When
July 12, 9:03 PM CST
Where
Sumner County, Wellington
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.270, -97.400

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 252192, 253316, 252187, 252185, 252184.